Photo Quiz

Pruritic Skin Rash and Fever

 


FREE PREVIEW. AAFP members and paid subscribers: Log in to get free access. All others: Purchase online access.


FREE PREVIEW. Purchase online access to read the full version of this article.

Am Fam Physician. 2014 Feb 1;89(3):213-214.

A 54-year-old woman presented with a pruritic rash that developed one week earlier. She also had fatigue and fever. She had a history of asymptomatic hyperuricemia and began taking allopurinol (Zyloprim) one month earlier. On physical examination, she had an erythematous maculopapular rash with vesicles on her chest and upper extremities (see accompanying figure). She had leukocytosis and eosinophilia, and her liver function test results were elevated.

Question

Based on the patient's history and physical examination findings, which one of the following is the most likely diagnosis?

A. DRESS (drug reaction with eosinophilia and systemic symptoms) syndrome.

B. Atopic dermatitis.

C. Erythema multiforme.

D. Erythema nodosum.

E. Stevens-Johnson syndrome.

Discussion

The correct answer is A: DRESS (drug reaction with eosinophilia and systemic symptoms) syndrome, also known as anticonvulsant hypersensitivity syndrome. This syndrome is a medication-induced complex of symptoms consisting of fever, pruritic rash, lymphadenopathy, and internal organ involvement. It is associated with several anticonvulsant medications, as well as allopurinol, sulfonamides, and other medications.1 Laboratory abnormalities include hepatitis with leukocytosis and eosinophilia.2 Patients usually have a macular or papular rash or erythroderma; pustules are rare.2 Management includes discontinuing the offending agent and initiating supportive systemic steroids.

Atopic dermatitis is a chronic inflammation of the skin that is common in children. It is characterized by pruritus, and exacerbations and remissions. Patients develop thickened skin, increased skin markings (lichenification), and excoriated papules. Diagnosis relies on a history of exposure to certain irritants or allergens.3

Erythema multiforme is a relatively common, acute, self-limited, and sometimes recurrent inflammatory disease. Herpes simplex virus infection is the most commonly identified precipitant, followed by Epstein-Barr virus infection,4 but erythema multiforme can also be a reaction to medication. Symmetric, erythematous, target-or iris-like papules and vesiculobullous eruptions appear on the extremities, palmar surfaces, and plantar surfaces within days of exposure.4 Mucosal lesions may occur in up to 70% of cases, often on the lips and buccal mucosa.2

View/Print Table

Summary Table

ConditionCharacteristics

DRESS (drug reaction with eosinophilia and systemic symptoms) syndrome

Medication-induced complex of symptoms consisting of fever, pruritic rash, lymphadenopathy, and internal organ involvement; rash appears as papules or erythroderma

Atopic dermatitis

Thickened skin and lichenification; excoriated and fibrotic papules

Erythema multiforme

Infection is the most common etiology; target lesions with three color zones

Erythema nodosum

Usually limited to the extensor aspects of the extremities; nodular, erythematous eruption

Stevens-Johnson syndrome

Characterized by fever; most commonly caused by medications; mucocutaneous lesions; necrosis and sloughing of the epidermis

Summary Table

ConditionCharacteristics

DRESS (drug reaction with eosinophilia and systemic symptoms) syndrome

Medication-induced complex of symptoms consisting of fever, pruritic rash, lymphadenopathy, and internal organ involvement; rash appears as papules or erythroderma

Atopic dermatitis

Thickened skin and lichenification; excoriated and fibrotic papules

Erythema multiforme

Infection is the most common etiology; target lesions with three color zones

Erythema nodosum

Usually limited to the extensor aspects of the extremities; nodular, erythematous eruption

Stevens-Johnson syndrome

Characterized by fever; most commonly caused by medications; mucocutaneous lesions; necrosis and sloughing of the epidermis

Erythema nodusum is a nodular erythematous eruption usually limited to the extensor aspects of the extremities. The characteristic lesions begin as red, node-like swellings over the shins, and commonly affect both legs.2 Sulfonamides, bromides, and oral contraceptives have been reported to cause erythema nodusum.2 It is also associated with streptococcal infections and some cancers, such as lymphoma.

Stevens-Johnson syndrome is a severe idiosyncratic reaction, most commonly triggered by medications, and is characterized by fever and mucocutaneous lesions leading to necrosis and sloughing of the epidermis. Oral lesions such as mucosal blistering may precede skin lesions. The skin lesions are flat, atypical target lesions characterized by blisters or purpuric macules.5

Address correspondence to Sabesan Karuppiah, MD, MPH, at SKaruppiah@AltoonaFP.org. Reprints are not available from the authors.

Author disclosure: No relevant financial affiliations.

REFERENCES

show all references

1. Habif TP, Binnick AN, Meyerson LB, eds. Clinical Dermatology: A Color Guide to Diagnosis and Treatment. 5th ed. St. Louis, Mo.: Mosby Elsevier; 2011....

2. Skonicki JJ, Warnock JK. Drug eruptions: 6 dangerous rashes. Curr Psychiatr. 2008;7(4):101–109.

3. Correale CE, Walker C, Murphy L, Craig TJ. Atopic dermatitis: a review of diagnosis and treatment. Am Fam Physician. 1999;60(4):1191–1198.

4. Huff JC, Weston WL, Tonnesen MG. Erythema multiforme: a critical review of characteristics, diagnostic criteria, and causes. J Am Acad Dermatol. 1983;8(6):763–775.

5. Nirken MH, High WA. Stevens-Johnson syndrome and toxic epidermal necrolysis: clinical manifestations; pathogenesis; and diagnosis. UpToDate. http://www.uptodate.com/contents/stevens-johnson-syndrome-and-toxic-epidermal-necrolysis-clinical-manifestations-pathogenesis-and-diagnosis (subscription required). Accessed November 13, 2013.

Contributing editor for Photo Quiz is John E. Delzell, Jr., MD, MSPH.

A collection of Photo Quizzes published in AFP is available at http://www.aafp.org/afp/photoquiz.

The editors of AFP welcome submissions for Photo Quiz. Guidelines for preparing and submitting a Photo Quiz manuscript can be found in the Authors' Guide at http://www.aafp.org/afp/photoquizinfo. To be considered for publication, submissions must meet these guidelines. E-mail submissions to afpphoto@aafp.org.



 

Copyright © 2014 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact afpserv@aafp.org for copyright questions and/or permission requests.

Want to use this article elsewhere? Get Permissions


More in AFP


Editor's Collections


Related Content


More in Pubmed

MOST RECENT ISSUE


Sep 15, 2016

Access the latest issue of American Family Physician

Read the Issue


Email Alerts

Don't miss a single issue. Sign up for the free AFP email table of contents.

Sign Up Now

Navigate this Article